Medicaid Managed Care Open Enrollment Extended through Dec. 15
Current Suspected Overdose Deaths in Delaware for 2017: 223

Delaware.gov logo

DHSS Press Release



Dr. Kara Odom Walker, Secretary
Jill Fredel, Director of Communications
302-255-9047, Pager 302-357-7498
Email: jill.fredel@state.de.us

Date: October 9, 2017
DHSS-10-2017





TWO SUSPECTED HEROIN OVERDOSE DEATHS IN KENT COUNTY OVER WEEKEND LEAD HEALTH OFFICIALS TO URGE PEOPLE TO SEEK IMMEDIATE TREATMENT AND ACCESS TO NALOXONE


NEW CASTLE (Oct. 9, 2017) - Two deaths from suspected heroin overdoses in Kent County in two days are leading health officials to urge people in active use of heroin or other opioids and their families to seek immediate treatment and to have the overdose-reversing medication naloxone on hand.

With the two suspected overdose deaths in Kent County during the weekend, the Division of Forensic Science has reported a total of 171 deaths in Delaware through Oct. 8. From July through September of this year, there were a total of four suspected overdose deaths in Kent County. By comparison, there were 42 suspected overdose deaths in New Castle County during the same period and 15 in Sussex County. The Division of Forensic Science is doing toxicology testing to determine the substances involved in the Kent County deaths.

"While we don't yet know the chemical make-up of the packets involved, we do know that two people in Kent County are dead from suspected overdoses," Department of Health and Social Services (DHSS) Secretary Dr. Kara Odom Walker said. "The best way to stay safe is to seek treatment for your addiction. If you do see someone overdose, call 9-1-1 immediately. First responders, including family members and friends, have three to five minutes to administer naloxone, which can reverse the effects of an opioid overdose, and save the person in distress."

Brandywine Counseling and Community Services coordinates monthly naloxone training classes across the state on behalf of DHSS' Division of Substance Abuse and Mental Health. Additional classes can be added by request. The next training class is from 6-8 p.m. Oct. 25 at Delaware Technical Community College, Stanton Campus, 400 Stanton-Christiana Road. After training, participants are eligible to buy a naloxone kit for $50, with a sliding scale for individuals from low-income households. In July, Governor John Carney signed legislation providing for increased access to naloxone at pharmacies in Delaware. DHSS' Division of Public Health (DPH) is building partnerships with pharmacies across the state to make naloxone more widely available as soon as possible. People will be able to buy naloxone at the pharmacy counter in participating pharmacies after they are educated on the appropriate use of the medication and sign an acknowledgement form.

"Naloxone saves lives," said DPH Director Dr. Karyl Rattay. "With heroin that appears to be extremely dangerous, we urge anyone who needs access to naloxone to connect with Brandywine Counseling & Community Services, which operates the syringe services program for the Division of Public Health, or to attend a Community Naloxone Training class provided by Brandywine Counseling. And, naloxone will soon be available over the counter in participating pharmacies. To learn more about classes and how to use naloxone, go to www.HelpIsHereDE.com and click on the overdose response section."

In 2016, naloxone was administered to 1,535 individuals by paramedics, police and other first responders in Delaware. In the first half of this year, the antidote was administered to 866 people in Delaware.

Dr. Clarence Watson, acting director of the Division of Substance Abuse and Mental Health, urged individuals in active substance use to see a medical provider immediately or call DHSS' 24/7 Crisis Services Hotline to be connected to trained crisis professionals who can discuss treatment options. In Kent and Sussex counties, the number is 1-800-345-6785. In New Castle County, the number is 1-800-652-2929. Individuals and families also can visit DHSS' website, www.HelpIsHereDE.com, for addiction treatment and recovery services in Delaware and nearby states.

Secretary Walker encouraged anyone who is using or suffering from addiction to call for help or to ask a police officer or another first responder for help. "Too many times, our police officers and other first responders see first-hand the dangers of heroin and fentanyl-related overdoses," she said. "Our first priority is to save lives."

Under Delaware's 911/Good Samaritan Law, people who call 9-1-1 to report an overdose and the person in medical distress cannot be arrested for low-level drug crimes.

In 2016, the Division of Forensic Science confirmed the presence of fentanyl in 109 of the 308 total fatal overdoses. Fentanyl is a synthetic painkiller that is up to 50 times more potent than heroin. In 2015, fentanyl was confirmed in 32 of the 229 total overdose deaths.

When a user ingests fentanyl or a drug laced with fentanyl, it affects the central nervous system and brain. Because it is such a powerful opioid, users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 9-1-1 immediately and then administer naloxone is on-hand.



Delaware Health and Social Services is committed to improving the quality of the lives of Delaware's citizens by promoting health and well-being, fostering self-sufficiency, and protecting vulnerable populations.





+